Your-Doctor Multiple Choice Questions (MCQ)

Category: Medicine--->Gastroenterology
Page: 2

Question 6#Print Question

A 30-year-old male smoker presents to the emergency room complaining of chest pain and hematemesis, having vomited up two cups of blood. He admits to drinking too much that same evening and having vomited repeatedly after drinking shots of vodka with his friends following a sporting event. His chest pain is worse after each episode of vomiting; he has never had a cardiac problem in the past. His past history is important for only for hypertension controlled with hydrochlorothiazide. He denies any previous history of alcohol abuse. On examination he is anxious and diaphoretic. His supine pulse is 90, with a blood pressure of 110/90. Heart and lungs are normal, and he has mild epigastric tenderness. His hemoglobin is 11. Stool is hemoccult positive. EKG and initial cardiac enzymes are normal. You admit the patient to the intensive care unit and consult a gastroenterologist.

What is the most likely outcome of this patients gastrointestinal bleeding? 

a. Spontaneous resolution of the acute upper GI bleeding within 24 to 48 hours
b. Recurrent massive upper GI bleeding within a few hours
c. Continued slow bleeding
d. Mental status deterioration within a few hours
e. Development of fever and intense right lower quadrant pain within a few hours


Question 7#Print Question

A 36-year-old man presents for a well-patient examination. He gives a history that, over the past 20 years, he has had three episodes of abdominal pain and hematemesis, the most recent of which occurred several years ago. He was told that an ulcer was seen on a barium upper GI radiograph. You obtain a serum assay for H pylori IgG, which is positive.

What is the most effective regimen to eradicate this organism?

a. Omeprazole 20 mg orally once daily for 6 weeks
b. Ranitidine 300 mg orally once daily at bedtime for 6 weeks
c. Omeprazole 20 mg twice daily, amoxicillin 1000 mg twice daily, and clarithromycin 500 mg twice daily for 14 days
d. Bismuth subsalicylate and metronidazole twice daily for 7 days
e. Benzathine penicillin, 1.2 million units intramuscularly weekly for three doses


Question 8#Print Question

A 60-year-old woman complains of fever and constant left lower quadrant pain of 2-day duration. She has not had vomiting or rectal bleeding. She has a history of hypertension but is otherwise healthy. She has never had similar abdominal pain, and has had no previous surgeries. Her only regular medication is lisinopril. On examination blood pressure is 150/80, pulse 110, and temperature 38.9°C (102°F). She has normal bowel sounds and left lower quadrant abdominal tenderness with rebound. A complete blood count reveals WBC = 28,000. Serum electrolytes, BUN, creatinine, and liver function tests are normal.

What is the next best step in evaluating this patient’s problem

a. Colonoscopy
b. Barium enema
c. Exploratory laparotomy
d. Ultrasound of the abdomen
e. CT scan of the abdomen and pelvis


Question 9#Print Question

A 58-year-old man with cirrhosis and ascites caused by chronic hepatitis C is hospitalized because of subtle personality change that develops into frank mental status changes with confusion. The patient’s wife reports that his stools have been darker than usual and that he has been unsteady upon arising the last few days. She also reports that he has been reluctant to take several of his medications recently as he has been reading about natural remedies. On physical examination, the patient is lethargic, disoriented, and uncooperative. He is afebrile, has clear lungs, normal heart, distended abdomen with shifting dullness, and no meningeal or focal neurologic findings. There is mild hyperreflexia and a nonrhythmic flapping tremor of the wrists. Stool is heme positive. CT scan of the head is normal. What is the best initial therapy to address this patient’s mental status changes?

a. Quetiapine 25 mg orally tid
b. Lorazepam 1 mg orally tid
c. Haloperidol 2 mg intramuscularly q 4 hours prn agitation
d. Omeprazole 20 mg orally tid
e. Lactulose 30 cc orally, titrated to three to four stools daily


Question 10#Print Question

A 65-year-old woman with a complex medical history (including diabetes, hypertension, coronary artery disease, gastroesophageal reflux disease, and ongoing use of alcohol and tobacco) presents with increasing midsternal chest discomfort predominantly when swallowing solid food. Recently, even liquids are becoming problematic. She has not noted blood in her stool or melena, weight loss, or change in her energy level.

What is the most likely cause of her dysphagia?

a. Esophageal cancer
b. Peptic esophageal stricture
c. Achalasia
d. Zenker diverticulum
e. Polymyositis




Category: Medicine--->Gastroenterology
Page: 2 of 5